OPP issue warning to drug users

Share Adjust Comment Print

Norfolk OPP and the county are again warning people about the fatal risk of using fentanyl after one person died and several others had to be revived with naloxone on May 1.

According to a county news release, there were six non-fatal overdoses along with the single death within the space of 48 hours.

“The cause of this trend remains uncertain,” said the release.

The Haldimand-Norfolk Health Unit, which normally provides naloxone kits on weekdays to counter overdoses ensured that kits would be available on Saturday and Sunday due to the spike in opioid overdoses.

OPP spokesman Const. Ed Sanchuk said the overdose death involved a 37-year-old man from Delhi who, it’s suspected, died from a fentanyl overdose. Two others – from Simcoe and the Port Dover area – were revived after Norfolk County Paramedics administered naloxone on Friday.

“You are rolling the dice anytime you inject, roll, or snort illicit drugs,” said Sanchuk about the overdoses.

“You’re basically gambling with your life.”

Sanchuk said the Norfolk County Paramedics and police officers are “doing a phenomenal job” in reviving those who have overdosed but he urged drug users and those who care for them to reach out for help.

He warned drug users they might never know the product they are using contains fentanyl.

“Fentanyl can be a tasteless, odourless substance that’s lethal in very small amounts. It can be any colour and added to other illicit drugs.”

Sanchuk reminded people that the OPP supports Canada’s Good Samaritan Drug Overdose Act, which protects those at the scene of an overdose from charges of simple drug possession. The act is meant to ensure drug users aren’t afraid to call 911 for themselves or fellow users.

Those looking for local support for a drug problem can contact their health care provider or local health unit, or area mental health services or Canadian Mental Health Association.

The county encourages drug users to use caution, carry naloxone, and call 911 for every overdose because even when naloxone is used, the drug user needs medical care.

“Don’t use alone. Go slow by testing the effect with small amounts first,” said the county’s news release, and when using CPR, “push hard, push fast”.

The signs of opioid overdose include a person who can’t stay awake, limp body, slowed breathing or gurgling, pinpoint pupils or eyes rolled back, slow or no pulse, pale or blueish cold skin.

Naloxone kits are available through the Haldimand-Norfolk Health Unit Monday to Friday from 8:30 a.m. to 4:30 p.m. at 12 Gilbertson Dr. in Simcoe.

For more information, go to the health unit website at www.hnhu.org/opioids/.

Comments